Alert archive / Oregon / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Pendleton, OR

June 26, 2017Gilliam County, Wasco County, Wheeler County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at Jun 26, 2017, 3:31 PM PDT for Gilliam County, Wasco County, Wheeler County, Oregon. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2017, 3:31 PM PDT (22:31 UTC)
Expired
Jun 26, 2017, 4:30 PM PDT
In force
59 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gilliam County, OR, Wasco County, OR, Wheeler County, OR

The radar

The Pendleton radar (KPDT), 145 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 3:35 PM PDTHAIL 12 Ene Clarno, ORHANCOCK FIELD STATION REPORTED VERY HEAVY RAIN, HAIL ABOUT THE SIZE OF CHERRY TOMATOES OR QUARTERS, AND SOME FLOODING OF SEVERAL BUILDINGS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2017-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2017-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WUUS56 KPDT 262231
SVRPDT
ORC021-065-069-262330-
/O.NEW.KPDT.SV.W.0008.170626T2231Z-170626T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pendleton OR
331 PM PDT MON JUN 26 2017

The National Weather Service in Pendleton Oregon has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wheeler County in northeastern Oregon...
  South central Gilliam County in central Oregon...
  Southeastern Wasco County in northwestern Oregon...

* Until 430 PM PDT

* At 330 PM PDT, a severe thunderstorm was located over Clarno, or 13
  miles southwest of Fossil, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fossil, Mayville and Clarno. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4482 12045 4493 12066 4521 12034 4502 12003
TIME...MOT...LOC 2230Z 226DEG 14KT 4491 12047 

HAIL...1.00IN
WIND...60MPH
 
$$

TWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:25 PM PDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 26, 2:25 PM PDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
225 PM PDT Mon Jun 26 2017

.SHORT TERM...Tonight through Thursday. Upper low moving inland
this afternoon with a short wave moving across Oregon. This wave
is currently the focus for showers and thunderstorms moving north
northeast at 25-35 mph. Expect most of the forecast area will be
impacted by showers and storms for the remainder of the afternoon
into the evening. Main threat will be hail, winds and heavy rain.
As the short wave moves off to the north overnight precipitation
will be ending with clearing skies. Moderate surface gradients
with a marine push will create breezy to locally windy conditions
through tonight into Tuesday. For Tuesday a drier westerly flow
aloft with partly to mostly sunny skies. Temperatures will be
about 10 degrees cooler with highs in the 80s. The flow aloft
becomes more northwesterly Wednesday and Thursday with continued
partly cloudy conditions. Temperatures will be closer to normal
levels with highs in the 80s and lows in the 40s and 50s.   94

.LONG TERM...Thursday Night through Monday...An upper level ridge
will build near the coast Thursday night then move inland and weaken
Friday as a short wave dives into MT. This wave will increase sky
cover Friday and Saturday in Wallowa County but precipitation is
expected to remain east of the CWA Friday. A few showers may develop
over the Eagle Caps Saturday afternoon. Another ridge will build
offshore Saturday and then weaken as it moves through WA and OR
Sunday. Temperatures will be nearly steady with highs in the mid 80s
to lower 90s in the lower elevations and mostly 70s to lower 80s
mountains.   Coonfield

&&

.AVIATION...18Z TAFs...A weather system and cold front will move
into the region today bringing scattered showers and
afternoon/evening isolated thunderstorms. This may cause brief MVFR
conditions near and under thunderstorms due to lower cigs and
visibility. Otherwise VFR conditions will prevail during the next 24
hours. While TS are possible at KRDM KBDN KPSC KPDT KALW the
probability remains too low to include in TAF at KRDM and KBDN.
Winds will increase...KDLS now then spreading eastward to the
remaining TAF sites.

&&

.FIRE WEATHER...Thunderstorms developing across the forecast area
are producing frequent lightning. There have also been reports of
heavy downpours and winds gusts as strong as 47 mph.  Red Flag
Warnings are in effect for Fire Zones 640 and 644 which covers the
Prineville District, the Crooked River Grasslands, the John Day
Valley and the Grande Ronde Valley.  Discussing with land management
agencies, even the grassy areas in the Blue Mountains and Wallowa
Mountains could be a concern for fire spread due to new lightning
starts and outflow winds. Storms have developed a little farther west
and north than anticipated along the east slopes of the Oregon
Cascades.  The air mass in our western zones should begin to
stabilize as the westerly flow takes effect, and thunderstorms
should taper off this evening.

Another concern for fire weather are the winds this evening for
areas in and around the Columbia Basin.  The lowest humidity is in
the Hanford District where RHs are in the teens to lower 20s.  Winds
are light at this time in this area but will increase over the next
several hours. The humidity should respond and also increase.
Conditions are borderline for red flag and will continue to
highlight in the forecast.  Wister

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  59  84  54  82 /  40   0   0   0
ALW  63  85  58  83 /  40   0   0   0
PSC  62  89  57  88 /  30   0   0   0
YKM  58  88  54  86 /  30   0   0   0
HRI  61  88  57  86 /  30   0   0   0
ELN  58  83  57  81 /  30   0   0   0
RDM  49  82  42  81 /  10   0   0   0
LGD  56  79  47  78 /  60   0   0   0
GCD  52  83  44  80 /  50   0   0   0
DLS  61  83  57  82 /  30   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT this evening for ORZ640-644.

WA...None.
&&

94/76/76/85

In the hours before

Special weather statement, Jun 26, 2:12 PM PDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pendleton OR
212 PM PDT MON JUN 26 2017

ORZ044-049-050-502-503-505-507-262200-
Grande Ronde Valley OR-
Foothills of the Northern Blue Mountains of Oregon OR-
Southern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-Wallowa County OR-
Lower Columbia Basin of Oregon OR-John Day Basin OR-
212 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UMATILLA...WESTERN UNION
AND NORTHEASTERN GRANT COUNTIES UNTIL 300 PM PDT...

At 206 PM PDT, Doppler radar was tracking strong thunderstorms near
Granite in northeast Grant County, east of Ukiah in southern
Umatilla County, southwest of Pilot Rock in western Umatilla County
and southwest of LaGrande in Union County.

These storms will likely affect the Pilot Rock and LaGrande areas
during the next hour as they move northeast at 20 to 25 mph. Dime
size hail and winds in excess of 40 mph will be possible with this
storm.

Other Locations impacted include... Pendleton, La Grande, John Day,
Meacham, Elgin, Island City, Canyon City, Imbler, Ukiah,
Summerville, Granite, Thorn Hollow, Lehman Hot Springs, Kamela,
Cayuse, Starkey, Minam, Dale, Rieth and Hilgard.

LAT...LON 4441 11897 4438 11900 4575 11919 4568 11756
      4501 11817 4501 11821 4494 11823 4472 11843
      4470 11852 4466 11848 4447 11866 4447 11872
      4442 11872 4439 11883 4440 11888 4437 11894
TIME...MOT...LOC 2106Z 240DEG 25KT 4433 11884

Hull
Local storm report, Jun 26, 2:23 PM PDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
223 PM PDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             7 N WARM SPRINGS        44.87N 121.29W
06/26/2017  M1.75 INCH       WASCO              OR   PUBLIC

            TRAINED SPOTTER RELAYED REPORT FROM THE PUBLIC OF GOLF
            BALL SIZED HAIL

&&

JPECK
Special weather statement, Jun 26, 2:58 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Pendleton OR
258 PM PDT MON JUN 26 2017

ORZ505-506-510-511-262300-
North Central Oregon OR-Central Oregon OR-Ochoco-
John Day Highlands OR-John Day Basin OR-
258 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEFFERSON AND
SOUTHEASTERN WASCO COUNTIES UNTIL 400 PM PDT...

At 257 PM PDT, Doppler radar was tracking a strong thunderstorm near
Grizzly, or 14 miles southeast of Madras, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ashwood and Grizzly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4443 12080 4453 12101 4499 12066 4484 12034
TIME...MOT...LOC 2157Z 213DEG 21KT 4455 12085

TWE
Special weather statement, Jun 26, 2:58 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Pendleton OR
258 PM PDT MON JUN 26 2017

ORZ049-050-502-503-507-262300-
Grande Ronde Valley OR-
Foothills of the Northern Blue Mountains of Oregon OR-
Southern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-Wallowa County OR-
258 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UMATILLA...WEST CENTRAL
WALLOWA AND WESTERN UNION COUNTIES UNTIL 400 PM PDT...

At 254 PM PDT, Doppler radar was tracking strong thunderstorm 13
miles south of Starkey, or 22 miles west of North Powder. Other
strong thunderstorms were just south of Pilot Rock and between
LaGrande and Meacham. All storms were moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Grande, Meacham, Elgin, Island City, Imbler, Summerville, Thorn
Hollow, Lehman Hot Springs, Spout Springs, Kamela, Cayuse, Bingham
Springs, Starkey, Minam, Hilgard, Umatilla Reservation and Gibbon.

LAT...LON 4490 11842 4544 11897 4579 11849 4572 11746
TIME...MOT...LOC 2154Z 240DEG 23KT 4503 11839

Hull
Special weather statement, Jun 26, 3:09 PM PDT, 22 minutes before
Special Weather Statement
National Weather Service Pendleton OR
309 PM PDT MON JUN 26 2017

ORZ506-511-262315-
Central Oregon OR-Ochoco-John Day Highlands OR-
309 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON...
NORTHWESTERN CROOK AND NORTH CENTRAL DESCHUTES COUNTIES UNTIL 415 PM
PDT...

At 309 PM PDT, Doppler radar was tracking a strong thunderstorm over
Redmond, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Redmond, Prineville, Grizzly, Terrebonne and Powell Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4416 12117 4430 12134 4461 12095 4440 12070
TIME...MOT...LOC 2209Z 228DEG 15KT 4429 12119

TWE
Special weather statement, Jun 26, 3:17 PM PDT, 14 minutes before
Special Weather Statement
National Weather Service Pendleton OR
317 PM PDT MON JUN 26 2017

ORZ505-506-262300-
Ochoco-John Day Highlands OR-John Day Basin OR-
317 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER AND NORTHEASTERN
CROOK COUNTIES UNTIL 400 PM PDT...

At 317 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Mitchell, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mitchell and Antone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4423 12006 4447 12034 4489 11969 4451 11967
TIME...MOT...LOC 2217Z 226DEG 25KT 4440 12013

TWE

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:15 PM PDTSpecial Weather StatementPDTGrant, Union60 min
Jun 26, 1:26 PM PDTSevere Thunderstorm WarningPDTGrant49 min
Jun 26, 2:02 PM PDTSpecial Weather StatementPDTWasco58 min
Jun 26, 2:09 PM PDTSevere Thunderstorm WarningPDTWasco66 min
Jun 26, 2:12 PM PDTSpecial Weather StatementPDTGrant, Umatilla, Union48 min
Jun 26, 2:58 PM PDTSpecial Weather StatementPDTJefferson62 min
Jun 26, 3:04 PM PDTSevere Thunderstorm WarningPDTGilliam, Grant, Morrow, Wheeler56 min
Jun 26, 3:09 PM PDTSpecial Weather StatementPDTJefferson66 min
Jun 26, 3:17 PM PDTSpecial Weather StatementPDTWheeler43 min
Jun 26, 4:25 PM PDTSpecial Weather StatementPDTUmatilla35 min
Jun 26, 4:42 PM PDTSpecial Weather StatementPDTWheeler63 min
Jun 26, 4:47 PM PDTSpecial Weather StatementPDTCrook58 min
Jun 26, 4:49 PM PDTSevere Thunderstorm WarningPDTUmatilla56 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.